Mental disorder or conscious disturbance in epidermal growth factor receptor-tyrosine kinase inhibitor treatment of advanced lung adenocarcinoma

Main Article Content

Jing Zhu
Rui Zhou
Heng Xiao

Abstract

Epidermal growth factor receptor-tyrosine kinase inhibitors (EGFR-TKIs) are currently recommended by international guidelines as first-line treatment in patients with advanced EGFR-mutant non-small-cell lung cancer. With the availability of drugs, more and more patients choose EGFR-TKI treatment. However, pharmaceutical drugs used in clinical practice have side effects, such as diarrhea, paronychia, and hepatotoxicity. Mental or conscious disturbance has never been reported before. In our clinical center, we found that several patients with advanced lung adenocarcinoma developed a mental disorder or conscious disturbance after EGFR-TKI treatment. This situation has not previously been reported. We conducted a retrospective study of patients with advanced lung adenocarcinoma treated with EGFR-TKI who showed a mental disorder or conscious disturbance. We reported five cases of lung adenocarcinoma who developed a mental disorder or conscious disturbance after treatment with EGFR-TKI. The main clinical symptoms of these patients were sluggishness, memory deterioration, cognitive disorder, and even hallucination. Brain magnetic resonance imaging showed increased ischemic foci and lacunar infarction, worse encephalatrophy, and demyelination after EGFR-TKI therapy. These psychiatric symptoms did not improve but worsened after taking antipsychotic drugs, suggesting that they were irreversible. The neuropsychiatric symptoms in EGFR-TKI treatment must be considered, and the underlying reason warrants further study.

Article Details

How to Cite
Zhu, J., Zhou, R., & Xiao, H. (2020). Mental disorder or conscious disturbance in epidermal growth factor receptor-tyrosine kinase inhibitor treatment of advanced lung adenocarcinoma. EXCLI Journal, 19, 230-238. https://doi.org/10.17179/excli2019-1964
Section
Case reports